Alert archive / Virginia / Wind Advisories in 2006

Wind Advisory 14, NWS Blacksburg, VA

October 28, 200620 counties in Virginia; Alleghany County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Oct 28, 2006, 10:07 PM EDT for 20 counties in Virginia; Alleghany County, North Carolina. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2006, 10:07 PM EDT (02:07 UTC)
Expired
Oct 29, 2006, 3:22 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
All 21 counties

Alleghany County, NC, Alleghany County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 26 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 290207
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 PM EDT SAT OCT 28 2006

...STRONG GUSTY WEST WINDS OVERNIGHT...

.LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES INTO
SOUTHERN ONTARIO. THIS WILL RESULT IN WINDS GUSTING AS HIGH AS 60
MPH ACROSS THE HIGHEST ELEVATIONS.

NCZ002-VAZ009>014-016>019-022>024-290900-
/O.CAN.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/
/O.NEW.KRNK.WI.Y.0014.061029T0207Z-061029T0900Z/
ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON
1007 PM EDT SAT OCT 28 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST SUNDAY. THE HIGH WIND
WARNING HAS BEEN CANCELLED.

WIND GUSTS NEAR 50 MILES AN HOUR ARE STILL POSSIBLE
OVERNIGHT...BUT MAINLY IN THE HIGHER ELEVATIONS. ELSEWHERE WIND
GUSTS OF 30 TO 40 MILES AN HOUR ARE POSSIBLE. 

WINDS THIS STRONG WILL CONTINUE TO MAKE DRIVING HAZARDOUS...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS
THE ALONG THE BLUE RIDGE PARKWAY OR I-77...BE ALERT TO STRONG
CROSS WINDS. 

PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL
FREE AT...1...8 6 6...2 1 5...4 3 2 4.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

VAZ007-032>035-WVZ042>045-290315-
/O.CAN.KRNK.WI.Y.0013.000000T0000Z-061029T0900Z/
TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...HINTON...UNION...LEWISBURG
1007 PM EDT SAT OCT 28 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. WIND GUSTS OF 30 MILES AN HOUR ARE STILL POSSIBLE
OVERNIGHT...BUT BELOW ADVISORY CRITERIA.

$$

NCZ001-018-VAZ015-020-290900-
/O.CON.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/
ASHE-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
HOT SPRINGS
1007 PM EDT SAT OCT 28 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY. 

WIND GUSTS OF 60 MILES AN HOUR ARE STILL POSSIBLE AT ELEVATIONS
ABOVE 3500 FEET. ELSEWHERE WIND GUSTS WILL BE CLOSER TO 40 MPH.

THE COMBINATION OF THESE WIND SPEEDS...WET GROUND FROM THE RECENT
RAIN...AND FOLIAGE STILL ON SOME TREES MAY LEAD TO DOWNED TREES.

WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS...ESPECIALLY FOR
HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS
THE ALONG THE BLUE RIDGE PARKWAY OR I-77...BE ALERT TO THE HIGH
WINDS.

PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL
FREE AT...1...8 6 6...2 1 5...4 3 2 4.

$$


11
1 follow-up statement
000 
WWUS71 KRNK 290822
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 AM EST SUN OCT 29 2006

...STRONG GUSTY WEST WINDS CONTINUE EARLY THIS MORNING...

.WINDS WILL REMAIN QUITE STRONG IN SOME OF THE HIGH ELEVATIONS
THROUGH THE EARLY MORNING HOURS.

NCZ001-018-VAZ015-020-291400-
/O.CAN.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/
/O.NEW.KRNK.WI.Y.0015.061029T0822Z-061029T1400Z/
ASHE-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
HOT SPRINGS
322 AM EST SUN OCT 29 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST THIS MORNING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WEST WINDS WILL BE SUSTAINED AT AROUND 35 MPH AT TIMES THIS
MORNING WHILE GUSTS REACH 50 MPH IN A FEW SPOTS. THESE STRONG
WINDS WILL WEAKEN SOMEWHAT BY LATE MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

NCZ002-VAZ009>014-016>019-022>024-290930-
/O.CAN.KRNK.WI.Y.0014.000000T0000Z-061029T0900Z/
ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON
322 AM EST SUN OCT 29 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 28, 7:45 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 28, 7:45 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT SAT OCT 28 2006

.AVIATION...

STRONG PRESSURE GRADIENT CONTINUES ACROSS THE AREA. EXPECTING W-NW
GUSTY WINDS TO CONTINUE THROUGH THE EVENING...BUT THEN WANE A BIT
TOWARDS SUNRISE. WHEN THESE SURFACE WINDS WEAKEN...THIS WILL PROMPT
A BRIEF PERIOD OF LOW LEVEL WIND SHEAR AS A STRONG 30 TO 40 KT JET
WILL STILL REMAIN ABOUT 1000 FT AGL ACROSS THE REGION. GUSTY
CONDITIONS...ALTHOUGH A BIT WEAKER THAN TODAYS...WILL REDEVELOP BY
MID MORNING AND LAST INTO THE AFTERNOON. EXPECTING ANOTHER DAY WITH
VFR STRATO-CU FORMING...ESPECIALLY IN THE MOUNTAINS OF SE WV. VFR
CONDITIONS EXEPCTED THE NEXT 24 HOURS.

HAVE INCLUDED A COMMENT OF - NIL AMD - TO THE KLYH TAF. RECENT POWER
OUTAGES THERE HAVE ELIMINATED MOST OF THE ASOS SENSORS. WHEN OR IF
SENSORS APPEAR TO HAVE RETURNED AND HAVE BECOME STABLE...WILL REMOVE
THE - NIL AMD - COMMENT.

&&

.PREV DISCUSSION...
 (ISSUED 311 PM EDT SAT OCT 28 2006)

SHORT TERM /TONIGHT THROUGH SUNDAY/...

PRESSURE GRADIENT BETWEEN NE LOW AND GULF COAST HIGH CREATING A FAIR
AMOUNT OF WINDS ACROSS THE REGION TODAY. THESE WINDS WILL CONTINUE
INTO TONIGHT WITH THE STRONGEST WINDS THIS EVENING AS PRESSURE RISES
AND LOW LEVEL JET ARE AT THEIR MAXIMUM. AFTER MIDNIGHT...WINDS WILL
BEGIN TO RELAX SOME WITH INCOMING WARM AIR ALOFT...ESPECIALLY EAST
OF THE BLUE RIDGE. WITH WESTERLY WINDS CHANNELING THROUGH THE
MOUNTAINS...WILL MAINTAIN WIND WARN/ADV THROUGH 400 AM. BREEZY/WINDY
CONDITIONS TO PERSIST INTO SUNDAY BUT NOT ON THE ORDER AS TODAY.

PRECIPITATION A QUESTIONABLE CALL FOR MOUNTAIN AREAS TONIGHT WITH
FLOW BEING WESTERLY. ALSO...ICE CRYSTAL GROWTH BEST THIS EVENING
WITH CLOUD TOP TEMPERATURES 10-15C BELOW...BUT MOISTURE LOOKS TO BE
PULLING OUT BY THEN. HIGHER ELEVATIONS COULD SEE SNOW SHOWERS WITH
850 MB TEMPERATURES AROUND -2C. HOWEVER...1000-850 MB THICKNESS WILL
BE ABOVE 1305M WHICH IS TO WARM FOR SNOW IN THE LOWER ELEVATIONS. IF
PRECIPITATION DOES FALL OVERNIGHT...IT WILL BE SCATTERED AND LIGHT
THEREFORE WILL KEEP POPS UNDER 15 PERCENT.

ALMOST UNIFORM TEMPERATURES TONIGHT WITH WINDY/BREEZY CONDITIONS.
MAV TENDS TO DO WELL WITH MINIMUM TEMPERATURES ON WINDY NIGHTS BUT
NOT SURE IF IT IS HANDLING THE AFTER MIDNIGHT WARM AIR ADVECTION.
THEREFORE...WENT A FEW DEGREES WARMER THAN MAV WEST OF THE BLUE
RIDGE. WITH WARMER AIR IN PLAY ON SUNDAY...TEMPERATURES WILL
APPROACH NORMAL. AGAIN THINK MAV TO COLD ON SUNDAYS HIGHS AND THE
MET LOOKS WAY TO WARM FOR A WELL MIXED DAY...THEREFORE I WENT ABOUT
A CAT ABOVE MAV AND A CAT BELOW MET.

LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

SURFACE HIGH PRESSURE WILL ALLOW THE WINDS TO SUBSIDE SUNDAY NIGHT.
WITH ZONAL FLOW AND INCREASING HEIGHTS ALOFT THROUGH TUESDAY
NIGHT...TEMPERATURES WILL MODERATE TO ABOVE NORMAL. TEMPERATURES BY
MID WEEK COULD BE 5-10F DEGREES WARMER THAN NORMAL.

NEXT CHANCE FOR RAIN WILL ALSO COME IN AROUND WEDNESDAY WITH A SLOW
MOVING COLD FRONT. THIS FRONT IS EXPECTED TO MOVE THROUGH THE GREAT
LAKE/MID WEST REGION MONDAY AND TUESDAY...THEN STALL IN THE
OHIO-TENN VALLEY TUESDAY NIGHT INTO WEDNESDAY. BY THE TIME THIS
SYSTEM GETS ITS SECOND WIND...MAJORITY OF THE ENERGY AND DYNAMICS
WILL BE NORTH OR EAST OF THE AREA. SHOWERS ASSOCIATED WITH THIS
FRONT WILL PRIMARILY BE ACROSS THE MOUNTAINS WITH SCATTERED ACTIVITY
OUT EAST ON WEDNESDAY. DEW POINT FRONT IS JUST AS SLOW AS THE ACTUAL
FRONT AND MAY LINGER SHOWERS INTO WEDNESDAY NIGHT/THURSDAY MORNING.
LOW CONFIDENCE WITH THIS RAIN EVENT IS MAINLY TIMING. I LEANED HEAVY
TOWARDS HPC GUIDE IN THE EXTENDED WHO FAVOR THE 06Z GFS.

AVIATION...

SURFACE WINDS WILL CONTINUE STRONG AND GUSTY THROUGH 06Z THEN WILL
GRADUALLY DIMINISH. SHORT WAVE TRAVELLING QUICKLY THROUGH THE OHIO
VALLEY WITH KEEP MVFR STRATOCUMULUS IN BLF AND LWB UNTIL LATE
ATERNOON. THEN CEILINGS WILL IMPROVE BRIEFLY TO VFR DURING THE
EVENING. OVERNIGHT MORE LOW LEVEL MOISTURE COMES BACK INTO THE
MOUNTAINS SO MVFR CEILINGS RETURN TO LWB ALONG WITH FLURRIES. IN THE
EAST ANY STRATOCUMULUS WILL DISSIPATE AT SUNSET WITH VFR CONDITIONS
FOR THE REMAINDER OF THE FORECAST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ009>020-022>024 UNTIL 4 AM SUNDAY.
  ...WIND ADVISORY FOR VAZ007-032>035 UNTIL 4 AM SUNDAY.
NC...HIGH WIND WARNING FOR NCZ001-002-018 UNTIL 4 AM SUNDAY.
WV...WIND ADVISORY FOR WVZ042>045 UNTIL 4 AM SUNDAY.
&&

DS
Hazardous weather outlook, Oct 28, 3:28 PM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SAT OCT 28 2006

NCZ003>006-019-020-VAZ043>047-058-059-291930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
328 PM EDT SAT OCT 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-032>035-WVZ042>045-291930-
TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
328 PM EDT SAT OCT 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

STRONG WEST WINDS WILL CONTINUE INTO TONIGHT. WIND SPEEDS OF 20
TO 30 MPH CAN BE EXPECTED WITH WIND GUSTS TO NEAR 50 MPH...MAINLY
AT HIGHER ELEVATIONS. DUE TO SATURATED SOILS THESE WINDS COULD
DOWN SOME TREES ACROSS THE REGION AND CREATE SCATTERED POWER
OUTAGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ASKED
TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND
DAMAGE.

NCZ001-002-018-VAZ009>020-022>024-291930-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-
328 PM EDT SAT OCT 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

VERY STRONG WEST WINDS WILL CONTINUE INTO TONIGHT. WIND SPEEDS OF
25 TO 40 MPH CAN BE EXPECTED WITH WIND GUSTS TO NEAR 60
MPH...MAINLY AT HIGHER ELEVATIONS. DUE TO SATURATED SOILS THESE
WINDS WILL LIKELY DOWN MANY TREES ACROSS THE REGION AND COULD
CREATE SCATTERED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ASKED
TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND
DAMAGE.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:22 AM ESTWind AdvisoryRNKBath, Grayson6 hr

Nearby

Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.